Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 18, NWS Nashville, TN

May 2, 2009Bedford County, Marshall County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 2, 2009, 3:18 AM CDT for Bedford County, Marshall County, Tennessee. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2009, 3:18 AM CDT (08:18 UTC)
Expired
May 2, 2009, 7:15 AM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, TN, Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:20 AM CDTFLOOD1 E Wartrace, TNKNOB CREEK ROAD FLOODED.
May 2, 6:20 AM CDTFLOOD3 E Shelbyville, TNOLD HIGHWAY 99 FLOODED. SEVERAL HOMES IN THE AREA BEING THREATENED BY FLOOD WATERS.
May 2, 6:20 AM CDTFLOOD4 N Shelbyville, TNAIRPORT ROAD FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 020818
FFWOHX
TNC003-117-021215-
/O.NEW.KOHX.FF.W.0018.090502T0818Z-090502T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
318 AM CDT SAT MAY 2 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEDFORD COUNTY IN MIDDLE TENNESSEE...
  MARSHALL COUNTY IN MIDDLE TENNESSEE...

* UNTIL 715 AM CDT

* AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL FROM WIDESPREAD THUNDERSTORMS OVER THE WARNED  
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  SHELBYVILLE AND CHAPEL HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3527 8681 3532 8682 3531 8686 3533 8690
      3542 8692 3544 8695 3555 8683 3570 8680
      3571 8654 3562 8640 3567 8634 3564 8623
      3546 8623 3535 8636 3532 8643 3536 8649
      3537 8658 3534 8660 3527 8673

$$

ROSE
1 follow-up statement
000 
WGUS74 KOHX 021100
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT MAY 2 2009

TNC003-117-021215-
/O.CON.KOHX.FF.W.0018.000000T0000Z-090502T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL TN-BEDFORD TN-
500 AM CDT SAT MAY 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
BEDFORD AND MARSHALL COUNTIES...

AT 559 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINFALL FROM WIDESPREAD THUNDERSTORMS OVER THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHELBYVILLE
AND LEWISBURG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3527 8681 3532 8682 3531 8686 3533 8690
      3542 8692 3544 8695 3555 8683 3570 8680
      3571 8654 3562 8640 3567 8634 3564 8623
      3546 8623 3535 8636 3532 8643 3536 8649
      3537 8658 3534 8660 3527 8673

$$

ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 1, 9:42 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 1, 9:42 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
942 PM CDT FRI MAY 1 2009

.UPDATE...
LOOKS LIKE A LULL IN CONVECTIVE ACTIVITY...SO WILL LOWER POPS FOR
REMAINDER OF NIGHT...KEEPING A WATCHFUL EYE ON DEVELOPMENTS OUT W.
&&

17/MAG

.PREV DISCUSSION... /ISSUED 350 PM CDT FRI MAY 1 2009/

DISCUSSION...
SFC HIGH PRES IN THE CNTL PLAINS WL CONTINUE TO PUSH A COLD FRONT
INTO MID TN TONIGHT. FRONT WL PULL UP STATIONARY. PERIODS OF
SHOWERS AND THUNDERSTORMS ON TAP TONIGHT.

SFC HIGH PRES MOVES ACR THE OH VLY SAT WITH PERIODS OF SHOWERS
AND THUNDERSTORMS SOUTH ALONG STATIONARY FRONT. MODELS AGREEMENT
WITH INVERTED TROUGHING ALONG STALLED FRONT SAT NIGHT-SUN ACR MID
TN.

EXCESSIVE RAINFALL LIKELY SAT NIGHT-SUN. WIDESPREAD RAINFALL AMOUNTS
OF THREE TO SIX INCHES EXPECTED. HIGHER AMOUNTS POSSIBLE IF LATER
MODELS HOLD THIS TREND. CONDITIONS FAVORABLE FOR FLASH FLOODING
SAT NIGHT-SUN. FLASH FLOOD OR HYDROLOGIC OUTLOOK (MEMESFOHX) SENT
TO ADDRESS THIS CONCERN. FLASH FLOOD WATCH MAY BE REQUIRED.

PCPN CHANCE DECREASES MON AS SYS MOVES EAST. DRY PERIOD MON EVENING
INTO WED MORNING...BEFORE NEXT FRONTAL SYSTEM MOVES IN WED NIGHT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.

&&
Hazardous weather outlook, May 1, 5:44 PM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CDT FRI MAY 1 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
544 PM CDT FRI MAY 1 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

WEAK UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE AREA WILL GENERATE
A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING HAIL OR WINDS.
HEAVY RAINS WILL LEAD TO LOCALIZED FLOODING AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM OVER THE OHIO VALLEY WILL DROP SOUTHEASTWARD
ON SATURDAY AND BECOME STATIONARY OVER THE MIDSTATE. THE FRONT
IN COMBINATION WITH UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE
OHIO AND TENNESSEE VALLEYS WILL GENERATE A SLIGHT RISK OFF SEVERE
STORMS THIS WEEKEND. THE FRONTAL SYSTEM WILL ALSO TEND TO
CONCENTRATE RAINFALL OVER THE NORTHWESTERN AND NORTHERN TIER COUNTIES
THIS WEEKEND. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL AND
POSSIBLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND THROUGH THE WEEKEND
DUE TO THE CONTINUING THREAT OF SEVERE THUNDERSTORMS.

17/MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:31 PM CDTRiver Flood AdvisoryOHXCheatham36 hr
May 2, 1:45 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury30 min
May 2, 2:12 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury33 min
May 2, 2:46 AM CDTFlash Flood WarningOHXBenton, Hickman, Lewis, Maury, Perry4 hr
May 2, 3:17 AM CDTFlood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more48 hr
May 2, 4:52 AM CDTFlash Flood WarningOHXCoffee4 hr
May 2, 5:13 AM CDTRiver Flood WarningOHXHickman7 days
May 2, 5:16 AM CDTFlash Flood WarningOHXGiles, Lawrence, Wayne4 hr
May 2, 6:45 AM CDTRiver Flood WarningOHXPerry3 days
May 2, 7:19 AM CDTFlash Flood WarningOHXGrundy, Van Buren82 min
May 2, 9:58 AM CDTRiver Flood WarningOHXHumphreys50 hr
May 2, 11:39 AM CDTRiver Flood WarningOHXMaury5 days
May 2, 12:01 PM CDTRiver Flood AdvisoryOHXBedford36 hr
May 2, 12:01 PM CDTRiver Flood AdvisoryOHXLawrence36 hr
May 2, 12:01 PM CDTRiver Flood AdvisoryOHXBedford9 hr
May 2, 12:01 PM CDTRiver Flood AdvisoryOHXDavidson, Williamson9 hr
May 2, 6:29 PM CDTRiver Flood WarningOHXMarshall16 hr
May 2, 6:34 PM CDTRiver Flood WarningOHXLawrence16 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.